Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 9, 2004, 8:43 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 8:43 PM MDT (02:43 UTC)
- Expired
- May 9, 2004, 11:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1445 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 100247
FFWMAF
NMC025-100545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM MDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 1145 PM MDT
* AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A CLUSTER OF SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
FROM NEAR MCDONALD TO HOBBS...INCLUDING STATE HIGHWAY 206...STATE
HIGHWAY 83 NEAR LOVINGTON...AND HIGHWAY 180...13 MILES WEST OF
HOBBS. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 5 TO 10 MPH.
* SOME LOCATIONS AFFECTED BY THE FLASH FLOODING INCLUDE...
LOVINGTON...HOBBS...KNOWLES...RURAL EASTERN LEA COUNTY.
TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 597 3220.
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
LAT...LON 3256 10359 3245 10311 3263 10308 3284 10308
3334 10308 3339 10349
$$1 follow-up statement
000
WGUS74 KMAF 100423
FFSMAF
NMC025-100545-
/..000000T0000Z-040510T0545Z/
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 PM MDT SUN MAY 9 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM MDT FOR CENTRAL LEA
COUNTY...
AT 1010 PM MDT...A TRAINED WEATHER SPOTTER REPORTED WATER OVER
THE ROAD FROM 3 INCHES TO A FOOT DEEP ALONG HIGHWAY 82 NORTHEAST
OF LOVINGTON. IN ADDITION SEVERAL CITY STREETS IN LOVINGTON
WERE REPORTED FLOODED.
AT 1020 PM MDT DOPPLER RADAR INDICATED THUNDERSTORMS DECREASING
IN INTENSITY AND COVERAGE FROM NEAR LOVINGTON TO KNOWLES.
HOWEVER VERY RAINFALL FROM EARLIER THIS EVENING WILL CONTINUE TO
PRODUCE FLASH FLOODING ACROSS CENTRAL LEA COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3256 10359 3245 10311 3263 10308 3284 10308
3334 10308 3339 10349
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 1:00 PM MDT, 7 hours 43 minutes earlier.
Area forecast discussion, May 9, 1:00 PM MDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT SUN MAY 9 2004 .SHORT TERM... A COUPLE OF SHORTWAVE TROUGHS...ONE NEAR EL PASO...THE OTHER OVER CHIHUAHUA ARE EXPECTED TO TRANSLATE EAST INTO THE CWA LATE THIS AFTERNOON AND OVERNIGHT. THE MID LEVEL SUPPORT AHEAD OF THESE WAVES...ALONG WITH AN INCREASING LOW LEVEL JET...APPEARS SUFFICIENT TO AID TSRA IN MOVING FURTHER EAST OVER THE PLAINS TONIGHT. THEREFORE...WILL ADD POPS TO PORTIONS OF THE PLAINS FOR THE OVERNIGHT PERIOD. AS WITH THE STORMS YESTERDAY AND THE DAY BEFORE...WEAK WINDS ALOFT SHOULD PRECLUDE MANY SEVERE STORMS THIS AFTERNOON AND EVENING. HOWEVER...A COUPLE OF STORMS COULD ORGANIZE SUFFICIENTLY TO YIELD MARGINALLY SEVERE HAIL OR WINDS...BUT MAINLY BEFORE 10/02Z. THE LOW LEVEL JET WILL AGAIN PUSH MOISTURE BACK WEST TO THE SURFACE TROUGH AXIS SITUATED OVER THE HIGHER TERRAIN. EXPECTING ANOTHER ROUND OF LOW CLOUDS TO DEVELOP ON SAME...GENERALLY EAST OF THE PECOS RIVER. MIN TEMPERATURES IN GRIDS LOOKED PRETTY GOOD...SO ONLY TWEAKED A FEW. OTHERWISE...GRIDS ARE IN PRETTY GOOD SHAPE. .LONG TERM... LIFT ASSOCIATED WITH SHORTWAVE TROUGHS EVIDENT IN SATELLITE DATA TODAY...ESPECIALLY ACROSS CENTRAL CHIHUAHUA AND NOW JUST SOUTH OF THE BIG BEND AREA. THESE SHORTWAVES AND ASSOCIATED ENERGY WILL CONTINUE TO AFFECT OUR AREA THROUGH MONDAY. WITH CONTINUED MOISTURE AND INSTABILITY IN THE LOWER LEVELS...WILL KEEP GENERALLY SLIGHT CHANCE AND ISOLATED POPS GOING OVER MUCH OF THE AREA MONDAY AFTERNOON. WILL ALSO RETAIN THE SLIGHT CHANCE POPS OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS FOR TUESDAY. DRYLINE SHOULD START SHARPENING UP BY THEN AND BEGIN MAKING PROGRESS FURTHER EAST THAN LATELY. THIS SHOULD PROVIDE A MORE LEGITIMATE FOCUSING MECHANISM FOR CONVECTION TUESDAY AFTERNOON AS THE SHORTWAVE MOVES OFF TO THE NORTHEAST. HEIGHT GRADIENTS ALOFT ALSO BEGIN TO TIGHTEN VERY SLIGHTLY TUESDAY AFTERNOON WHICH MAY PROVIDE ADDITIONAL DYNAMIC SUPPORT FOR MORE ORGANIZED CONVECTION. WILL CONTINUE TO HOLD OFF GETTING TOO SPECIFIC HOWEVER. HEIGHT GRADIENTS WILL BE SHARPENING DUE TO A DEEPENING TROUGH OVER THE WESTERN U.S. TWO SHORTWAVES WILL COMBINE TO DEEPEN THE WESTERN TROUGH. ONE NOW OFF THE PACIFIC NORTHWEST COAST WILL MOVE INLAND OVER NORTHERN CA TONIGHT. THE SECOND SHORTWAVE NOW OVER THE GULF OF ALASKA WILL DIVE SOUTH ALONG THE WESTERN CANADIAN COAST AND FURTHER DEEPEN THE TROUGH WHILE KICKING THE FIRST SHORTWAVE EAST. AS THE LEE TROUGH IS SUSTAINED THROUGH THE MIDDLE OF THE WEEK BY INCREASING FLOW ALOFT...SIGNIFICANT SFC MOISTURE WILL STRUGGLE TO MAKE IT BACK WEST OF THE PERMIAN BASIN AREA EACH DAY DUE TO STRONG SOUTHWESTERLY LOW- LEVEL FLOW. FOR THIS REASON WILL KEEP THE MAINLY DRY FORECAST GOING. MAY ADD IN ISOLATED POPS FOR WESTERN LOW ROLLING PLAINS...LOWER TRANS PECOS OR EASTERN PERMIAN BASIN LATER IN THE WEEK. WITH TIMING OF SHORTWAVES AND/OR DYNAMIC SUPPORT QUESTIONABLE AS FAR OUT AS THURSDAY AND FRIDAY...PLACEMENT OF PRECIP ALSO QUESTIONABLE... ESPECIALLY WITH THE DRIER TREND OF THE MODELS THIS PERIOD. MADE ONLY MINOR ADJUSTMENTS TO TEMPERATURES THROUGHOUT THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 88 64 87 / 20 10 20 20 CARLSBAD NM 61 92 62 90 / 20 20 20 10 DRYDEN TX 65 84 65 89 / 20 30 20 20 FORT STOCKTON TX 64 90 66 90 / 30 30 20 20 GUADALUPE PASS TX 60 86 64 84 / 10 20 10 10 HOBBS NM 61 89 62 88 / 20 20 20 20 MARFA TX 53 82 54 85 / 30 30 10 20 MIDLAND INTL AIRPORT TX 65 88 65 87 / 20 20 20 20 ODESSA TX 63 88 64 87 / 20 20 20 20 WINK TX 67 96 65 97 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/20
Hazardous weather outlook, May 9, 1:30 PM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN MAY 9 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100930- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ROUGHLY ALONG AND WEST OF THE PECOS RIVER BY LATE THIS AFTERNOON...THEN SPREADING OR DEVELOPING EAST INTO THE SOUTHEAST NEW MEXICO PLAINS... PERMIAN BASIN...AND LOWER TRANS PECOS OVERNIGHT. CONDITIONS ARE NOT CONDUCIVE FOR SEVERE THUNDERSTORMS TO DEVELOP...BUT A FEW OF THESE STORMS COULD STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 9, 7:23 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL PECOS 31.41N 103.50W
05/09/2004 1.00 INCH REEVES TX EMERGENCY MNGR
&&
72The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:53 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 37 min |
| May 9, 8:36 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| May 9, 11:40 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.